Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Reaction to IV Numbing Agent

06/21/2011

Question:

In Feb I recieved a shot of lidocaine in my hand to numb before having an IV inserted there. I immediatly reacted with hives from the inside of my wrist to my elbow. Can you tell me if this is an allergic reaction? I was patch tested in 1996 and told to stay away from the Caines because I had a reaction to Benzocaine. I now need dental work and my dentist does not want to treat me.

Answer:

It certainly sounds like it is. It is important to understand that there is no "family" of drugs that  is the "caines." Drugs like lidocaine and benzocaine have very different structures, and other drugs, like cocaine, have very different structures as well. Drugs in the amide class of local anesthetics, such as lidocaine, may produce allergy to some, but not all the drugs in the class.

I suggest you go to your dentist and have him or her give you some cartridges of local anesthetic including: mepivicaine without vasoconstrictor and articaine with epinephrine. You could then go to an allergist and have them check for sensitivity.

Likewise, if you are close to a dental school with dentist anesthesiologists on staff, they commonly test for local anesthetic allergy. These are dentists who have completed accredited anesthesiology residencies. They can provide general anesthesia if needed for your dental work in your dentist's office should you have problems with most local anesthetics. They can be found at http://www.asdahq.org/.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University